Alert archive / Maryland / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

August 1, 2018Caroline County, Talbot County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 1, 2018, 12:57 AM EDT for Caroline County, Talbot County, Maryland. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 12:57 AM EDT (04:57 UTC)
Expired
Aug 1, 2018, 1:45 AM EDT
In force
48 min
Issued by
NWS Philadelphia/Mount Holly

Counties Caroline County, MD, Talbot County, MD

The radar

The Dover AFB radar (KDOX), 67 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 704 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
704 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

258 
WWUS81 KPHI 010457
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
1257 AM EDT WED AUG 1 2018

MDZ019-020-010545-
Talbot-Caroline-
1257 AM EDT WED AUG 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TALBOT AND SOUTHERN
CAROLINE COUNTIES...

At 1256 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near University Of Maryland Center For
Environmental Studies to near Flag Harbor to Golden Beach. Movement
was northeast at 25 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Easton, Talbot, Denton, Trappe, St. Michaels, Preston, Oxford,
Tanyard, Harmony, Tilghman Island, Copperville, Matthews, Hambleton,
Griffin, Windyhill and Cordova.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3876 7633 3882 7631 3882 7623 3878 7621
      3883 7619 3891 7573 3888 7573 3859 7606
      3864 7615 3868 7617 3868 7621 3876 7622
      3871 7628 3878 7629 3876 7632 3867 7634
      3868 7635 3873 7633 3876 7638
TIME...MOT...LOC 0456Z 216DEG 21KT 3857 7616 3853 7641 3849 7672 

$$

Robertson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 31, 11:46 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 31, 11:46 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1146 PM EDT Tue Jul 31 2018

.SYNOPSIS...
A warm front will lift north across the region overnight and
Wednesday morning. High pressure will stay anchored off the
East Coast while a surface trough remains entrenched over the
eastern seaboard through the early part of the weekend. The high
begins to break down over the weekend and the surface trough
finally moves offshore late Saturday. Another surface trough may
develop across the region Sunday through early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of late evening, an area of showers is moving across parts of
Delmarva and southern New Jersey. This has been weakening
however with a northern extent as it outruns the instability.
The greatest instability remains south of the warm front. Some
lightning strikes are occurring at times just to our south, and
this could get into Delmarva at times overnight. Hi-res models
such as the HRRR and NAM-nest are not representing this very
well, so don't know whether to believe their trend to diminish
the precip coverage. The short term PoP grids were adjusted to
fit the radar-observed precip. Otherwise not much change to the
going forecast.

Otherwise, clouds are expected to remain overhead for tonight.
As the warm front approaches from the south with a mid level
impulse passing overhead from the southwest should result in an
increasing chance of showers and isolated thunder overnight.

Low temperatures are forecast to favor the upper 60s in the Poconos
and in far northern New Jersey. They should be mainly in the lower
70s in the Lehigh Valley, southeastern Pennsylvania, much of New
Jersey, Delaware and northeastern Maryland.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
We expect showers and isolated thunder, associated with the warm
front in our region, during the morning hours. The boundary should
lift through eastern Pennsylvania, and central and northern New
Jersey on Wednesday. Once the front moves to the north, and our
region will get into the warm sector. The focus of the shower and
thunderstorm activity is expected to shift to areas mainly along and
to the northwest of the Interstate 95 corridor.

Precipitable water values will rise in excess of 2 inches. As a
result, there will be an increasing threat of locally heavy
downpours as we get into the afternoon hours. Also, mixed layer CAPE
values are expected to build into the 1000 to 2000 J/kg range with a
fair amount of shear present. Most of our region is under the Storm
Prediction Center's marginal risk designation for severe weather.
Parts of eastern Pennsylvania and northern New Jersey are one
category higher and under the slight risk designation.

The wind should become south to southwest in the wake of the warm
front. Wind speeds will likely increase around 10 MPH with gusts
near 20 MPH, especially on the coastal plain.

Maximum temperatures are anticipated to be mainly in the 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
An unsettled forecast is still expected for much of the long term
period, although it will not rain the entire time.

A southwest flow will strengthen across the area as high pressure
begins to build westward into the area from the Atlantic at the
beginning of the long term period. This high is expected to remain
offshore through Friday. Meanwhile, a cold front is expected to
dissipate Wednesday night as it approaches and a surface trough
develops across the eastern seaboard. With the high offshore,
this surface trough will remain stationary through the end of
the week. A ridge aloft will remain offshore of the east coast
while a trough remains in place to our west as well. This will
all keep a steady southwest flow across the area, which will
allow moisture to continue to pump into the region through the
week. This is evident from PW values increasing to 1.75- 2.00
inches across the area and remain in place through the end of
the week. So there will be a chance of showers and thunderstorms
each day from Wednesday night through Friday. Much of the
activity will likely be diurnally driven and focused during
times of short wave/vorticity impulse passages. Latest guidance
has been trending the precipitation generally to the west, so
will continue to monitor future runs for consistency.

By Saturday, the high pressure at the surface begins to break
down as the ridge aloft begins to shift westward across the deep
south. This will allow for the surface trough to move across the
area later Saturday, while the flow aloft becomes more westward or
nearly zonal. There will remain a enhanced chance of showers and
thunderstorms on Saturday with the passage of the surface trough and
any short wave/vorticity impulse passages. There is some discrepancy
between the GFS and ECMWF as to the amplitude of the short
wave/surface trough and associated precipitation.

By Sunday, another surface trough may develop across the east coast
and remain in place through at least Tuesday as another short wave
moves around the ridge to our south. The flow aloft remains more
westerly, or shifts more northwesterly by Tuesday, while PW values
lower to 1.5-1.75 inches. The shower/thunderstorm chances decrease
for Sunday into Monday, but do not drop off completely as there
could be some weak short waves/vorticity impulses move across the
area. However, the GFS suggests a stronger short wave could move
across the area on Tuesday, which could lead to an enhanced chance
of showers and thunderstorms. The ECMWF does comply as it suggests
continued zonal flow across the north-central U.S.

Overall, temperatures are expected to remain near to slightly above
normal through the weekend.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Overnight...Ceilings lowering to MVFR and IFR with some showers
expected, and with isolated thunder possible. Southeast wind 8
knots or less.

Wednesday...MVFR and IFR in the early morning, improving to VFR
ceilings. A chance of showers and thunderstorms. The rain may be
locally heavy in the afternoon. Wind becoming south to southwest 8
to 12 knots with gusts near 20 knots.

OUTLOOK...
Wednesday night-Friday night...Showers and thunderstorms
possible each day, most likely during the day and early evening.
Lower ceilings and visibilities possible with the showers and
thunderstorms. However, outside of any shower and thunderstorm
activity, generally VFR conditions are expected.

Winds generally from the south to southwest 5-10 knots, with
gusts 15-20 knots during the day. Higher gusts in thunderstorms.

Saturday...Chance of showers and thunderstorms continue with
lower ceilings and visibilities associated with the showers and
thunderstorms. Otherwise, generally VFR is expected.

A surface trough pushes offshore late Saturday, shifting winds to
the west to northwest for Saturday night and Sunday.

&&

.MARINE...
A warm front will lift slowly northward across the coastal waters of
Delaware and New Jersey tonight and Wednesday.

The wind should be from the east and southeast around 10 knots into
tonight. The wind is forecast to shift to the south and increase to
15 to 20 knots on Wednesday in the wake of the warm front. Gusts
around 25 knots are possible on our ocean waters on Wednesday
afternoon. The Small Craft Advisory remains in place.

Waves on our ocean waters should be 3 to 4 feet tonight, and 4 to 6
feet on Wednesday. Waves on Delaware Bay are expected to be 2 feet
or less tonight, and 2 to 3 feet on Wednesday.

OUTLOOK...
Wednesday night-Friday night...Small Craft Advisory
conditions may continue through the end of the week as southwest
flow could keep seas around 5 feet and winds could gust 25-30 knots
at times.

Saturday-Sunday...Conditions may fall back below advisory levels,
but winds may still gust near 20 knots at times and seas could
remain near 4 feet.

RIP CURRENTS...
Increasing southerly winds and building waves, along with an
underlying 9-second southeast swell, should result in a high
risk for the development of dangerous rip currents along the New
Jersey shore on Wednesday. A moderate risk is forecast for the
Delaware beaches, where the coastline orientation should result
in a slight offshore component to the prevailing wind.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk from 8 AM EDT Wednesday through
     Wednesday evening for NJZ014-024>026.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 8 AM Wednesday to 6 PM EDT Thursday
     for ANZ452>455.
     Small Craft Advisory from noon Wednesday to 6 PM EDT Thursday
     for ANZ450-451.

&&

Synopsis...Miketta
Near Term...AMC/Gorse/Iovino
Short Term...Iovino
Long Term...Davis/Miketta/Staarmann
Aviation...Iovino/Miketta
Marine...AMC/Iovino/Miketta
Hazardous weather outlook, Jul 31, 8:49 PM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
849 PM EDT Tue Jul 31 2018

PAZ054-055-060>062-070-071-101>106-020100-
Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
849 PM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to locally severe thunderstorms with damaging wind gusts and
heavy downpours are possible Wednesday afternoon and evening.

Additional rain through Friday could be heavy enough to produce
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
020100-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
849 PM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey and southern New
Jersey.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to locally severe thunderstorms with gusty winds and
heavy downpours are possible Wednesday afternoon and evening.

Additional rain through Friday could be heavy enough to produce
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-020100-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
849 PM EDT Tue Jul 31 2018

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk on Wednesday.

A few strong to locally severe thunderstorms with gusty winds and
heavy downpours are possible Wednesday afternoon and evening.

Additional rain through Friday could be heavy enough to produce
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-020100-
Delaware Beaches-
849 PM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a moderate risk for the development of dangerous rip
currents on Wednesday.

A few strong to locally severe thunderstorms with gusty winds and
heavy downpours are possible Wednesday afternoon and evening.

Additional rain through Friday could be heavy enough to produce
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-020100-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
849 PM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to locally severe thunderstorms with gusty winds and
heavy downpours are possible Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 31, 7:56 PM EDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service Mount Holly NJ
756 PM EDT TUE JUL 31 2018

DEZ002-003-MDZ019-020-010130-
Inland Sussex-Kent-Talbot-Caroline-
756 PM EDT TUE JUL 31 2018

...AN AREA OF THUNDERSTORMS WILL AFFECT WESTERN SUSSEX...
SOUTHWESTERN KENT...SOUTHEASTERN TALBOT AND SOUTHERN CAROLINE
COUNTIES...

At 754 PM EDT, radar indicated an area of thunderstorms located
along a line extending from near Vienna to near Sharptown. Movement
was north at 5 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Easton, Georgetown, Seaford, Laurel, Harrington, Federalsburg,
Bridgeville, Preston, Tanyard, Harmony, Smithville, Agner, Matthews,
Choptank, Sycamore, Windyhill, Andrewsville, Blades, Greenwood and
Houston.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3864 7571 3869 7577 3868 7580 3870 7580
      3871 7584 3870 7590 3866 7596 3860 7599
      3859 7601 3883 7605 3892 7548 3858 7537
      3846 7569
TIME...MOT...LOC 2354Z 188DEG 6KT 3846 7590 3857 7569

Meola
Special weather statement, Jul 31, 9:10 PM EDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
910 PM EDT TUE JUL 31 2018

DEZ002-003-MDZ015-019-020-010245-
Inland Sussex-Kent-Queen Anne's-Talbot-Caroline-
910 PM EDT TUE JUL 31 2018

...AN AREA OF THUNDERSTORMS WILL AFFECT NORTHWESTERN SUSSEX...
KENT...TALBOT...SOUTHEASTERN QUEEN ANNE'S AND CAROLINE COUNTIES...

At 909 PM EDT, radar indicated an area of thunderstorms located
along a line extending from Denton to Agner. Movement was northeast
at 15 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Dover, Easton, Milford, Denton, Harrington, Camden, Federalsburg,
Bridgeville, Greensboro, Oakland, Ridgely, Trappe, Preston,
Goldsboro, Queen Anne, Woodside, Viola, Hartly, Smithville and Starr.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3878 7621 3879 7619 3879 7622 3882 7624
      3881 7620 3888 7620 3926 7563 3891 7534
      3861 7570 3864 7571 3869 7577 3868 7580
      3871 7584 3870 7590 3866 7596 3860 7599
      3857 7604
TIME...MOT...LOC 0109Z 210DEG 12KT 3890 7582 3873 7577

Meola
Special weather statement, Aug 1, 12:57 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1257 AM EDT WED AUG 1 2018

MDZ019-020-010545-
Talbot-Caroline-
1257 AM EDT WED AUG 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TALBOT AND SOUTHERN
CAROLINE COUNTIES...

At 1256 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near University Of Maryland Center For
Environmental Studies to near Flag Harbor to Golden Beach. Movement
was northeast at 25 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Easton, Talbot, Denton, Trappe, St. Michaels, Preston, Oxford,
Tanyard, Harmony, Tilghman Island, Copperville, Matthews, Hambleton,
Griffin, Windyhill and Cordova.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3876 7633 3882 7631 3882 7623 3878 7621
      3883 7619 3891 7573 3888 7573 3859 7606
      3864 7615 3868 7617 3868 7621 3876 7622
      3871 7628 3878 7629 3876 7632 3867 7634
      3868 7635 3873 7633 3876 7638
TIME...MOT...LOC 0456Z 216DEG 21KT 3857 7616 3853 7641 3849 7672

Robertson

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:42 PM EDTRip Current StatementPHIAtlantic, Cape May, Monmouth, Ocean25 hr
Jul 31, 9:04 PM EDTAreal Flood AdvisoryPHIKent, Sussex117 min
Jul 31, 9:10 PM EDTSpecial Weather StatementPHIKent95 min
Aug 1, 3:17 AM EDTSpecial Weather StatementPHIKent43 min
Aug 1, 1:42 AM EDTSpecial Weather StatementPHICaroline, Queen Anne's, Talbot33 min

Nearby

Special Weather Statements in Maryland, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.